Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Las Vegas, NV

July 17, 2017Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 17, 2017, 2:25 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 65 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2017, 2:25 PM MST (21:25 UTC)
Expired
Jul 17, 2017, 3:30 PM MST
In force
65 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 31 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 2:28 PM MSTTSTM WND GST 652 Ne Sloan, NVWIND GUST OF 65 MPH. SITE WHLRV.
Jul 17, 2:42 PM MSTTSTM WND DMG3 Ssw Anthem, NVTREE DOWNED NEAR AVENTURA PARK IN HENDERSON. PICTURE SENT IN VIA SOCIAL MEDIA.
Jul 17, 3:05 PM MSTTSTM WND DMG4 W Green Valley, NVLARGE TREE DOWNED BY THUNDERSTORM WINDS AT BERMUDA AND WINDMILL. PICTURE SENT IN VIA SOCIAL MEDIA.
Jul 17, 3:15 PM MSTTSTM WND DMG4 W Green Valley, NVLARGE TREE LIMB DOWNED ONTO FENCE NEAR E WINDMILL LN AND BERMUDA RD. PICTURE SENT IN VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
2449 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

233 
WUUS55 KVEF 172125
SVRVEF
AZC015-NVC003-172230-
/O.NEW.KVEF.SV.W.0011.170717T2125Z-170717T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
225 PM PDT MON JUL 17 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mohave County in northwestern Arizona...
  Central Clark County in southern Nevada...

* Until 330 PM PDT/330 PM MST/

* At 224 PM PDT, a severe thunderstorm was located near Anthem, 
  moving northeast at 30 mph. Strong winds are occuring well ahead 
  of the storm, and may impact Henderson and east Las Vegas through 
  330 pm. 

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Las Vegas, Henderson, North Las Vegas, Boulder City, Anthem, Nellis
  AFB, East Las Vegas, Sam Boyd Stadium, The Motor Speedway, Las
  Vegas Bay, Southern Highlands, Lake Las Vegas, Green Valley,
  Paradise, Enterprise, Sloan, Railroad Pass, Boulder Beach
  Campground, Las Vegas Bay Campground and Seven Hills.

This includes Interstate 15 in Nevada between mile markers 21 and 62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3572 11503 3586 11525 3633 11508 3640 11461
      3585 11453
TIME...MOT...LOC 2124Z 200DEG 37KT 3593 11512 

HAIL...1.00IN
WIND...60MPH
 
$$

Outler
2 follow-up statements
490 
WWUS55 KVEF 172140
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
240 PM PDT MON JUL 17 2017

AZC015-NVC003-172230-
/O.CON.KVEF.SV.W.0011.000000T0000Z-170717T2230Z/
Mohave AZ-Clark NV-
240 PM PDT MON JUL 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM
PDT/330 PM MST/ FOR NORTHWESTERN MOHAVE AND CENTRAL CLARK COUNTIES...

At 237 PM PDT, intense outflow winds continue to progress northward 
across the Eastern Las Vegas valley and are currently located from 
near McCarran airport to near Sam Boyd Stadium and moving north and 
east. Strong winds will impact northeast Las Vegas and Lake Mead by 
4 pm.  Be prepared for strong winds and blowing dust.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. 

IMPACT...Expect wind damage to roofs, siding, and trees. 

Locations impacted include...
Las Vegas, Henderson, North Las Vegas, Boulder City, Anthem, Nellis
AFB, East Las Vegas, Sam Boyd Stadium, The Motor Speedway, Las Vegas
Bay, Southern Highlands, Lake Las Vegas, Green Valley, Paradise,
Enterprise, Sloan, Railroad Pass, Boulder Beach Campground, Las Vegas
Bay Campground and Seven Hills.

This includes Interstate 15 in Nevada between mile markers 21 and 62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...


Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3572 11503 3586 11525 3633 11508 3640 11461
      3585 11453
TIME...MOT...LOC 2137Z 200DEG 37KT 3606 11506 

HAIL...1.00IN
WIND...60MPH
 
$$

Outler
552 
WWUS55 KVEF 172223
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
323 PM PDT MON JUL 17 2017

AZC015-NVC003-172233-
/O.EXP.KVEF.SV.W.0011.000000T0000Z-170717T2230Z/
Mohave AZ-Clark NV-
323 PM PDT MON JUL 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE AND
CENTRAL CLARK COUNTIES WILL EXPIRE AT 330 PM PDT/330 PM MST/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
...small hail...and heavy rain are still possible with this 
thunderstorm.

LAT...LON 3572 11503 3586 11525 3633 11508 3640 11461
      3585 11453
TIME...MOT...LOC 2223Z 200DEG 37KT 3648 11487 

$$

Outler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:30 PM MST, 55 minutes earlier.

Area forecast discussion, Jul 17, 1:30 PM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
130 PM PDT Mon Jul 17 2017

.SYNOPSIS...A moist and unstable airmass will result in scattered to
numerous thunderstorms and locally heavy rainfall across southern
Nevada...Northwest Arizona...and far eastern California through the
week. Drier conditions are expected across most of Inyo county where
temperatures will remain hot and skies remaining mostly sunny.
Slight drying is advertised by the end of the week but isolated
thunderstorm activity will remain possible across the region.

&&

.SHORT TERM...thru Wednesday Night.

Active evening expected with scattered to numerous thunderstorms
developing across southern Nevada and Northwest Arizona. Instability
across the region is impressive and favorable conditions will be in
place for both very heavy rainfall and damaging microbursts winds.
The ongoing flash flood watch looks good, and will need to watch for
pulse severe storm potential through the remainder of the day.  This
coincides well with the SPC Day 1 outlook, highlighting a marginal
risk of severe storms, and the WPC outlook suggesting an elevated
flash flood threat.  Storms today will most likely fire along the
higher terrain of Clark and Mohave counties and gradually propagate
into the hot and unstable lower deserts through the afternoon and
evening, perhaps congealing into a complex that dives south towards
the Colorado River valley.

Conditions tomorrow will moisten further, with precipitable water of
1.0-1.5" or greater lifting north across much of eastern Mojave
desert and into Lincoln county. Considered a flash flood watch but
Im concerned about cloud cover limiting destabilization early in the
day, especially from I-40 south. With some doubts on the amount of
sunshine and instability that can be realized, held off an extension
of the watch until we have greater confidence in the threat. The
midnight shift can take a closer look tonight.

Moisture will linger Wednesday as well, with continued potential for
strong storms and heavy rainfall assuming cloud cover doesn't limit
heating too much.  Temperatures the next several days will be
trending downward as clouds and shower/storm chances trend upward.

.LONG TERM...Thursday through Monday.

The latest GFS and ECMWF solutions indicate monsoonal moisture will
be fairly substantial over southern Nevada and surrounding areas
Thursday then trend downward for the weekend with less fuel for
thunderstorms. A light southerly flow forecast over the region
Thursday will keep in place substantial monsoonal moisture with Pwat
values of 1.25-1.50" over Clark, eastern San Bernardino, Mohave and
southeast Lincoln counties. Chances for thunderstorms will be
similar to Wednesday and those moisture levels will provide the
potential for some heavy rain producing storms. A drying southwest
flow is then forecast Friday into Saturday as an eastern Pacific
trough moves inland. Behind it Sunday and Monday, high pressure is
forecast to lift up from Baja across southern California and over
Nevada while an inverted trough moves west across Sonora and the
Gulf of California. This may lead to another upswing in moisture
after Monday, but thunderstorm chances were reduced a little Sunday
and Monday.

&&

.AVIATION...For McCarran...Very uncertain forecast for tonight and
much of the week as thunderstorms will be the main concern. There
are three possible scenarios this evening and tonight. The first
scenario, with roughly a 30 percent chance of occurrence, is for
thunderstorms to affect the terminal. If this occurs, the main
threats will be very heavy rain and erratically shifting gusty
winds, and the most likely time of occurrence would be between 2 PM
and midnight. The second scenario, with roughly a 50 percent chance
of occurrence, is for thunderstorms not to affect the terminal
directly, but affect the approach corridors and cause erratic
shifting winds at the terminal due to one or more outflow
boundaries. If this occurs, outflow winds would most likely come
from the south, east, or north, and the most likely time of
occurrence would be between 3 PM and 3 AM. The third scenario, with
roughly a 20 percent chance of occurrence, is for thunderstorms not
to affect the terminal directly or via outflow boundary. If this
occurs, winds would remain from a southerly direction at about 10
knots with occasional gusts of 15 to 20 knots. Most clouds would be
above 10K ft, except for one to perhaps two oktas of cumulonimbus
with lower bases.

For the rest of southern Nevada, southeast California, and northwest
Arizona...Scattered thunderstorms will persist through the evening,
with the greatest coverage in Mohave, Lincoln, eastern Nye, Clark,
and eastern San Bernardino Counties. The main threats will be very
heavy rain and low ceilings in Mohave, Clark, southern Lincoln, and
eastern San Bernardino Counties, and erratic gusty winds and blowing
dust in eastern Nye and northern Lincoln Counties. Showers and
thunderstorms could persist in Mohave County all night. Away from
thunderstorm influences, winds will be mainly south to southwest at
10 to 20 mph.

&&

.FIRE WEATHER...Increasing moisture is expected through Wednesday
across the region with scattered to numerous thunderstorms expected
across Southern Nevada and Northwest Arizona. Lesser activity is
expected across eastern California, with generally dry conditions
for most of Inyo county expected through the week.  Daily rain
chances and increased cloud cover can be expected further east along
with improved relative humidity values which will hold though
midweek before declining gradually as we approach the weekend.

&&

.HYDROLOGY...Creeks, streams and rivers in northern Inyo County
continue to run high and fast from snow melt. Some road closures
continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass
continue to be utilized to minimize flows through Bishop and Big
Pine. Isolated thunderstorms over the mountains may aid snowmelt
runoff and keep some drainages elevated over the coming days as
well. Remember, never drive through flooded roadways or around
barricades. Also, pastureland or farmland adjacent to creeks,
streams or rivers could experience areas of standing water.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/FIRE WEATHER...Outler
LONG TERM...Adair
AVIATION...Morgan

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:02 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 16, 5:17 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 16, 5:51 PM MSTSevere Thunderstorm WarningVEFMohave24 min
Jul 17, 8:21 AM MSTFlash Flood WatchVEFMohave14 hr
Jul 17, 3:25 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 17, 4:07 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 16, 6:20 PM MSTSevere Thunderstorm WarningVEFClark21 min
Jul 16, 6:34 PM MSTAreal Flood AdvisoryVEFClark116 min
Jul 16, 6:39 PM MSTAreal Flood AdvisoryVEFLincoln3 hr
Jul 16, 10:13 PM MSTAreal Flood AdvisoryVEFClark3 hr
Jul 17, 1:15 PM MSTAreal Flood AdvisoryVEFClark3 hr
Jul 17, 2:48 PM MSTSevere Thunderstorm WarningVEFClark27 min
Jul 17, 3:46 PM MSTAreal Flood AdvisoryVEFClark3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.